South Carolina, 2014Rip Current in South Carolina, May 7, 2014
May 7, 2014 · NWS CHS · 1 event in 1 county or zone
Strong onshore winds and increased swell energy resulted in rip currents along the Charleston County coast.
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong onshore winds and increased swell energy resulted in rip currents along the Charleston County coast.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before the first event at May 7, 12:28 PM EST, 17 minutes earlier.
Area forecast discussion, May 7, 12:28 PM EST, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
128 PM EDT WED MAY 7 2014
.SYNOPSIS...
ATLANTIC HIGH PRESSURE WILL PREVAIL THROUGH EARLY NEXT WEEK.
&&
.NEAR TERM /THROUGH TONIGHT/...
DRY AND HOT WEATHER CONDITIONS WILL PERSIST THIS AFTERNOON AS
ATLANTIC HIGH PRESSURE EXTENDS ACROSS THE REGION AT THE SFC WHILE A
MID/UPPER LVL RIDGE OF HIGH PRESSURE AMPLIFIES OVER THE SOUTHEAST
UNITED STATES. ALTHOUGH THE MAIN DOWNSLOPING WIND COMPONENT WILL BE
LOST AS THE ATLANTIC HIGH MAKES A GRADUAL SHIFT NORTH...STRONG SFC
HEATING UNDER SUNNY SKIES AND DEEP RIDGING OVER THE AREA WILL WARM
TEMPS INTO THE LOWER 90S FOR MOST LOCATIONS. A SEABREEZE WILL THEN
DEVELOP EARLY THIS AFTERNOON IN RESPONSE TO ATLANTIC HIGH SHIFTING
NORTH AND PREVAILING BOUNDARY LAYER FLOW BECOMING MORE
SOUTHWEST/SOUTH INTO THE EVENING. HIGH TEMPS WILL THEREFORE BE
SLIGHTLY COOLER ALONG THE COAST. DESPITE RADIATIONAL COOLING UNDER
CLEAR SKIES TONIGHT...TEMPS WILL REMAIN MILD...IN THE LOW TO MID 60S.
&&
.SHORT TERM /THURSDAY THROUGH SATURDAY/...
THURSDAY AND THURSDAY NIGHT...A STRONG UPPER LEVEL RIDGE OF HIGH
PRESSURE WILL BE IN PLACE OVER THE REGION WHILE ATLANTIC HIGH
PRESSURE PREVAILS AT THE SURFACE. VERY DRY CONDITIONS THROUGHOUT THE
ATMOSPHERIC COLUMN WILL KEEP CONDITIONS RAIN-FREE AND SKIES MAINLY
CLEAR. GIVEN THE STRONG SUBSIDENCE ALOFT AND SOUTHERLY FLOW AT THE
SURFACE...TEMPERATURES SHOULD WARM INTO THE LOWER 90S ACROSS THE
AREA FOR HIGHS...BUT A FAIRLY ROBUST SEA BREEZE SHOULD KEEP HIGHS IN
THE UPPER 70S TO LOWER 80S ALONG THE IMMEDIATE COAST. LOWS THURSDAY
NIGHT SHOULD BE IN THE LOWER 60S FOR MOST AREAS AWAY FROM THE
IMMEDIATE COAST.
FRIDAY AND FRIDAY NIGHT...THE UPPER LEVEL RIDGE AXIS WILL SHIFT
OFFSHORE WHILE THE SURFACE HIGH REMAINS ANCHORED IN THE WESTERN
ATLANTIC. HIGH LEVEL CLOUDS ALONG THE WESTERN PERIPHERY OF THE RIDGE
WILL BE ON THE INCREASE ACROSS THE AREA...WITH MOSTLY SUNNY TO
PARTLY CLOUDY SKIES EXPECTED. THERE WILL STILL BE A CONSIDERABLE
AMOUNT OF DRY AIR IN THE LOWER AND MID LEVELS OF THE ATMOSPHERE...SO
NO PRECIPITATION IS FORECAST. THE INCREASE IN CLOUD COVER ALONG WITH
GOOD INLAND PENETRATION OF THE SEA BREEZE SHOULD RESULT IN SLIGHTLY
COOLER TEMPERATURES ACROSS THE AREA...WITH HIGHS IN THE UPPER 80S TO
AROUND 90 AWAY FROM THE COOLER COASTLINE.
SATURDAY...MOISTURE WILL DEEPEN ACROSS THE AREA AS A SHORT WAVE
DISTURBANCE PASSES ALOFT. HAVE MAINTAINED A SLIGHT CHANCE OF
CONVECTION WELL INLAND DURING THE DAY AS THE SEA BREEZE COULD
TRIGGER A FEW SHOWERS/THUNDERSTORMS AS THE DISTURBANCE PASSES ALOFT.
A CONSIDERABLE INCREASE IN CLOUD COVER SHOULD KEEP HIGHS IN THE MID
80S AWAY FROM THE IMMEDIATE COAST.
&&
.LONG TERM /SATURDAY NIGHT THROUGH TUESDAY/...
MEDIUM RANGE GUIDANCE IS IN FAIRLY GOOD AGREEMENT WITH THE OVERALL
SYNOPTIC PATTERN IN THE LONG TERM PERIOD. MID AND UPPER LEVEL
RIDGING WILL GRADUALLY BUILD OVER THE REGION INTO EARLY NEXT WEEK AS
ATLANTIC HIGH PRESSURE PREVAILS AT THE SURFACE. MAINLY ISOLATED
SHOWERS AND THUNDERSTORMS ARE POSSIBLE EACH AFTERNOON/EARLY EVENING
ASSOCIATED WITH THE SEA BREEZE...ESPECIALLY INLAND FROM THE COAST.
THE SHOWER/THUNDERSTORM POTENTIAL APPEARS A BIT BETTER BY THE MIDDLE
OF NEXT WEEK AS THERE IS SOME INDICATION THAT A COASTAL LOW MAY
DEVELOP OFF THE SOUTHEAST COAST AS A FRONT APPROACHES FROM THE WEST.
TEMPERATURES WILL REMAIN AT LEAST SLIGHTLY ABOVE NORMAL THROUGH THE
LONG TERM PERIOD...WITH HIGHS GENERALLY IN THE MID TO UPPER 80S AWAY
FROM THE IMMEDIATE COAST AND LOWS IN THE 60S.
&&
.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
VFR CONDITIONS WILL PREVAIL AT KCHS AND KSAV THROUGH 18Z THURSDAY.
A SEABREEZE WILL PUSH THROUGH BOTH TERMINALS EARLY THIS AFTERNOON
WITH SOUTH WINDS GUSTING NEAR 15 KTS.
EXTENDED AVIATION OUTLOOK...VFR CONDITIONS EXPECTED TO PREVAIL.
&&
.MARINE...
THIS AFTERNOON AND TONIGHT...HIGH PRESSURE WILL DOMINATE OVER THE
COASTAL WATERS RESULTING IN WINDS/SEAS WELL BELOW SMALL CRAFT
ADVISORY THRESHOLDS. IN GENERAL...SOUTHWEST WINDS AT OR BELOW 15 KTS
WILL BECOME SOUTH/SOUTHEAST EARLY THIS AFTERNOON AS ATLANTIC HIGH
PRESSURE SHIFTS FURTHER NORTH AND OFFSHORE. WINDS WILL LIKELY BE
HIGHEST AS A SEABREEZE DEVELOPS ALONG THE COAST AND SHIFTS INLAND
EARLY THIS AFTERNOON. SEAS WILL BE NO HIGHER THAN 2 FT.
THURSDAY THROUGH MONDAY...ATLANTIC HIGH PRESSURE WILL PREVAIL
THROUGH THE PERIOD...GENERALLY MAINTAINING A SOUTH TO SOUTHWEST
FLOW ACROSS THE WATERS. WIND SPEEDS SHOULD BE AROUND 15 KT OR
LESS...HIGHEST AT TIMES ALONG THE LAND/SEA INTERFACE DUE TO THE
SEA BREEZE IN THE AFTERNOON/EARLY EVENING. SEAS WILL BE NO GREATER
THAN 2-3 FT.
&&
.CLIMATE...
RECORD HIGHS FOR WED MAY 7...ALL SET IN 1977...
KCHS...93
KSAV...94
KCXM...93
&&
.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...NONE.
&&
NEAR TERM...DPB
SHORT TERM...JAQ
LONG TERM...JAQ
AVIATION...DPB/JAQ
MARINE...DPB/JAQ
CLIMATE...
Hazardous weather outlook, May 7, 2:49 AM EST, 9 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
349 AM EDT WED MAY 7 2014
AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>052-081100-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY-
INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
TIDAL BERKELEY-
349 AM EDT WED MAY 7 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.
Rip Current, Charleston
- When
- May 7, 12:45 PM EST to 1:00 PM EST
- Where
- Charleston forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- County Official
Between 1:45 pm and 2:00 pm EDT, three rip currents were reported near and north of the Isle of Palms county park. Two of the rip currents were about 100 yards north of the 21st Street beach access and another just south of the pier. A 20 year old male was pulled from the water near the 21st Street access point by four Good Samaritans, but died soon after. CPR was attempted by a fire and rescue unit.
- Rip Current
- A narrow, fast current flowing away from the beach that caused a drowning or rescue.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Kansas, May 7, 2014$1.8 million · 1.75 in hail · 27 events
- Hail and Damaging Winds in Nebraska, May 7, 2014$2.8 million · 2.75 in hail · 9 events
- Hail and Damaging Winds in Iowa, May 7 to 8, 2014$167,000 · 2 in hail · 14 events
- Tornado and Flash Flood in Oklahoma, May 7, 2014EF0 · 42 events
- Hail and Damaging Winds in Texas, May 7 to 9, 20142.75 in hail · 34 events
- Flash Flood and Hail in Texas, May 7, 2014$24,000 · 1.75 in hail · 9 events
- Flood in Arkansas, May 7 to 29, 2014$35,000 · 1 event
- Hail in Minnesota, May 7, 20141.75 in hail · 26 events
- Tornadoes and Hail in Colorado, May 7, 2014EF0 · 23 events
- Hail and Damaging Winds in Nebraska, May 7, 2014$6,000 · 1.75 in hail · 23 events
- Hail and Damaging Winds in Kansas, May 7, 20142.5 in hail · 20 events
- Hail and Damaging Winds in Nebraska, May 7 to 8, 20141.5 in hail · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 518612.